In view of the rapidly increasing popularity in the use of sulfapyridine by the medical profession, it seems wise to report in detail five cases of hematuria, some of which were complicated with abdominal pain resembling that of renal or ureteral origin and one of which was complicated with uremia and was fatal. A special report by the Council on Pharmacy and Chemistry of the American Medical Association,1 based on reports received from about 100 investigators, mentioned toxic renal manifestations of sulfapyridine as very rare cases in which there is temporary hematuria, which in some cases has been quite severe. In the same issue of The Journal three cases of hematuria, one presenting visible blood, occurring in association with the administration of sulfapyridine were reported by Southworth and Cooke2 of New York. In two of their cases there were severe abdominal pain of renal and ureteral origin and
TSAO YF, McCRACKEN ME, CHEN J, KUO PT, DALE CL. RENAL COMPLICATION IN SULFAPYRIDINE THERAPY: REPORT OF FIVE CASES WITH ONE DEATH. JAMA. 1939;113(14):1316–1319. doi:10.1001/jama.1939.02800390038011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: